Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 238, NWS Wichita, KS

July 7, 2004Ellsworth County, Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2004, 4:39 PM CDT for Ellsworth County, Lincoln County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2004, 4:39 PM CDT (21:39 UTC)
Expired
Jul 7, 2004, 5:45 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Ellsworth County, KS, Lincoln County, KS

The radar

The Wichita radar (KICT), 152 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:46 PM CDTHAIL 0.757 N Ellsworth, KS
Jul 7, 4:48 PM CDTHAIL 0.885 Sw Sylvan Grove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 072139
SVRICT
KSC053-105-072245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS
  ELLSWORTH COUNTY IN CENTRAL KANSAS

* UNTIL 545 PM CDT.

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF WILSON...OR ABOUT 20 MILES
  EAST OF RUSSELL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR EXIT 216 ON INTERSTATE 70 AROUND 455 PM CDT...
  NEAR ELLSWORTH AROUND 505 PM CDT...
  NEAR EXIT 225 ON INTERSTATE 70 AROUND 510 PM CDT...
  NEAR KANOPOLIS AROUND 515 PM CDT...
  8 MILES SOUTH OF EXIT 233 ON INTERSTATE 70 AROUND 525 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
AND ELLSWORTH COUNTIES UNTIL 545 PM CDT.

LAT...LON 3896 9847 3876 9848 3866 9797 3897 9794

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:43 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 7, 3:43 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT WED JUL 7 2004

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE PROGRESSION OF
THE SUPERCELL STORM MOVING INTO CENTRAL KANSAS THIS EVENING AND
REDEVELOPMENT AGAIN TONIGHT.

TONIGHT:
LATEST RADAR LOOP SHOWING A RIGHT MOVING SUPERCELL MOVING THROUGH
EXTREME NORTHERN KANSAS. THIS STORM STILL APPEARS TO BE ELEVATED,
BUT IT MAY BECOMING SURFACE BASED. SHEAR PROFILE FROM HILLSBORO
LOOKS SOMEWHAT FAVORABLE FOR TORNADOES WITH 0-6KM SHEAR BETWEEN 35
TO 40 KTS. THIS SUPERCELL IS MOVING RATHER SLOW AROUND 20 MPH, BUT
IT MAY SLOW DOWN EVEN MORE IF IT BECOMES ROOTED IN THE BOUNDARY
LAYER. WOULD NOT EXPECT THIS SUPERCELL TO HANG ON MUCH PAST SUNSET,
BUT WE WILL SEE. LATER TONIGHT WE SHOULD SEE MORE ELEVATED
CONVECTION DEVELOP ACROSS CENTRAL KANSAS AS THE LOW LEVEL JET BEGINS
TO FEED INTO THIS REGION AND STRENGTHENS THE ISENTROPIC UPGLIDE
ESPECIALLY AROUND 310-315K. THIS SHOULD HELP YIELD TO SOME SCATTERED
THUNDERSTORMS MAINLY AFTER 03Z IN CENTRAL KANSAS. SHEAR PROFILES
STILL LOOK PRETTY FAVORABLE FOR ELEVATED SUPERCELLS WITH THE
DIRECTION OF MOVEMENT SOUTHEAST AROUND 10 TO 20 MPH. THESE STORMS
COULD GET EVOLVE INTO A LINE ECHO WAVE PATTERN IF THEY TAP
THE DEEPER MOISTURE IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS WHERE DEWPOINTS CONTINUE TO CLIMB. IF THEY DO, THE STORMS
WOULD MOST LIKELY BE COLD POOL DOMINATED.

THURSDAY-FRIDAY:
ALL OF THE MODELS EXCEPT FOR THE ETA SHOW THE UPPER LEVEL PATTERN
BECOMING MORE ZONAL ACROSS THE NORTHERN PLAINS. THE ETA IS THE
OUTLIER AND SHOWS ANOTHER MESOSCALE CONVECTIVE VORTICIY CENTER
MOVING THROUGH EASTERN KANSAS AND WESTERN MISSOURI THURSDAY NIGHT.
RIGHT NOW, I AM NOT GOING LET THIS MODEL SWAY ME INTO INSERTING POPS
DUE TO LACK OF CONTINUITY WITH THE REST OF THE MODELS. OTHERWISE, WE
SHOULD BECOME WELL CAPPED WITH TEMPERATURES CLIMBING INTO THE MID
AND UPPER 90S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AND NEAR 90 IN
THE SOUTHEAST.

SATURDAY-WEDNESDAY:
NO REAL BIG CHANGES TO THIS PORTION OF THE FORECAST PACKAGE. MODELS
CONTINUE TO ADVERTISE A NICE UPPER LEVEL WAVE MOVING THROUGH
NEBRASKA AND IOWA. THIS WAVE MAY TRY TO PUSH THE FRONTAL BOUNDARY
SOUTH INTO NORTHERN KANSAS LATE SATURDAY AFTERNOON AND EVENING AND
PRODUCE SOME SCATTERED CONVECTION. WE WENT AHEAD AND MENTIONED POPS
IN CENTRAL KANSAS SATURDAY EVENING. OTHERWISE, THE REST OF THE
FORECAST LOOKS TO BE DRY AND HOT WITH A GOOD CAP IN PLACE.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  95  72  92 /  30  10   5  10
HUTCHINSON      70  95  71  93 /  30  10   5  10
NEWTON          70  94  72  92 /  40  10   5  10
ELDORADO        69  94  72  92 /  40  20   5  10
WINFIELD-KWLD   70  94  73  92 /  30  20   5  10
RUSSELL         71  97  71  95 /  30  10  10  10
GREAT BEND      71  97  71  95 /  30  10  10  10
SALINA          70  94  71  94 /  30  10  10  10
MCPHERSON       70  94  71  93 /  30  10   5  10
COFFEYVILLE     69  90  73  90 /  50  40   5  10
CHANUTE         69  91  73  90 /  50  30   5  10
IOLA            69  90  73  90 /  50  30   5  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

18/COX
Hazardous weather outlook, Jul 7, 4:09 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT WED JUL 7 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
409 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS WILL CONTINUE TO DIVE SOUTH INTO CENTRAL
KANSAS BETWEEN 5 AND 8 PM THIS EVENING. THESE STORMS WILL HAVE THE
POTENTIAL OF PRODUCING LARGE HAIL, DAMAGING WINDS AND POSSIBLY A
BRIEF TORNADO. THE BULK OF THESE STORMS WILL STAY NORTH OF HIGHWAY
56. TOWARDS MIDNIGHT, ANOTHER ROUND OF SCATTERED SEVERE STORMS WILL
DEVELOP IN CENTRAL KANSAS. THESE STORMS WILL HAVE THE POTENTIAL OF
LARGE HAIL AND DAMAGING WINDS AS THEY TRACK SOUTHEAST AROUND 20 MPH.
THE BULK OF THESE STORMS WILL STAY EAST OF THE TURNPIKE, BUT A STORM
OR TWO MAY CREEP INTO AREAS WEST OF THE TURNPIKE. THESE STORMS
SHOULD EXIT SOUTHEAST KANSAS BEFORE 9 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS SATURDAY NIGHT.
AT THIS TIME IT IS TO EARLY TO DETERMINE THE SEVERITY OF THE STORMS.
PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED EARLY THIS EVENING AND
POSSIBLY TOWARDS MIDNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:06 PM CDTSevere Thunderstorm WarningICTRussell54 min
Jul 7, 5:38 PM CDTTornado WarningICTLincoln67 min
Jul 7, 5:55 PM CDTSevere Thunderstorm WarningICTRussell65 min
Jul 7, 6:11 PM CDTTornado WarningICTRussell64 min
Jul 7, 6:31 PM CDTSevere Thunderstorm WarningICTLincoln59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.